Regular home testing of blood sugar levels is also important to make sure that the treatment is working effectively and to avoid a diabetic emergency such as hypoglycemia (low blood sugar) or hyperglycemia (high blood sugar).
In severe cases of hyperglycemia in which cerebral edema occurs, mannitol is administered at the first sign of edema, such as unconsciousness, difficulty breathing, severe headache, irregular heartbeat, or seizures.
It is important to maintain close contact with the child's diabetes team of professionals and to learn as much as possible about the disease and the symptoms to watch for in the child that may signal hyperglycemia.
Unless hyperglycemia is obvious (e.g., blood glucose levels are extremely high or the child experiences DKA), the fasting or random plasma glucose test should be confirmed on a subsequent day with a repeat test.
The insulin infusion will be slowed once hyperglycemia has been corrected (blood glucose levels less than 250mg/dL); in children with moderate hyperglycemia, this can often be accomplished within 24 hours.
The incidence of hyperglycemia approximately parallels the incidence of diabetes type 1 cases, which represents about 70 percent of all diabetes cases (17 million Americans diagnosed) in the United States.
For children with diabetes, eating or drinking large quantities of carbohydrates in an attempt to push blood glucose levels back to normal can result in hyperglycemia, or blood sugars that are too high.
Hyperglycemia in children during severe illness is a risk factor for poor outcomes in the underlying illness and has been reported as a cause of increased mortality in pediatric intensive care units.
Treatment for hyperglycemia must be delivered carefully and with close monitoring to avoid the risk of hypokalemia (higher than normal serum levels of potassium) and subsequent cerebral edema.
Children must be rehydrated very gradually; this can be done orally in mild hyperglycemia and over an extended period (30 to 36 hours) of intravenous administration with severe hyperglycemia.